Alert archive / Iowa / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 12, 2018, 3:46 PM CST for 24 counties in Iowa. It took effect at Jan 12, 2018, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2018, 3:46 PM CST (21:46 UTC)
- In effect from
- Jan 12, 2018, 9:00 PM CST
- Expired
- Jan 13, 2018, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Des Moines, IA
All 24 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WWUS43 KDMX 122146 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 346 PM CST Fri Jan 12 2018 ...Very Cold Wind Chills over Northern Iowa Tonight and Saturday morning... .Very cold temperatures dropping to 5 to 15 below tonight combined with northerly winds of 5 to 15 mph will generate very cold wind chills tonight into Saturday morning. Dangerous wind chills can also be expected Sunday night through Tuesday morning. IAZ004>007-015>017-023>028-033>039-047>050-130600- /O.NEW.KDMX.WC.Y.0004.180113T0300Z-180113T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 346 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST SATURDAY... * WHAT...Very cold wind chills are expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 to 30 below zero. * WHERE...Generally along and north of Highway 30. * WHEN...9 PM this evening to 10 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
3 follow-up statements
189 WWUS43 KDMX 130358 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 958 PM CST Fri Jan 12 2018 ...Very Cold Wind Chills over Northern Iowa Tonight and Saturday morning... .A combination of very cold temperatures and wind will produce bitter cold wind chills overnight into Saturday morning. The dangerous wind chills can also be expected Sunday night through Tuesday morning. IAZ004>007-015>017-023>028-033>039-047>050-131200- /O.CON.KDMX.WC.Y.0004.000000T0000Z-180113T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 958 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Generally along and north of Highway 30. * WHEN...Now to 10 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
667 WWUS43 KDMX 130946 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 346 AM CST Sat Jan 13 2018 ...Very Cold Wind Chills Over Northern Iowa This Morning... .A combination of very cold temperatures and wind will produce bitter cold wind chills this morning. The dangerous wind chills can also be expected Sunday night through Tuesday morning. IAZ004>007-015>017-023>028-033>039-047>050-131600- /O.CON.KDMX.WC.Y.0004.000000T0000Z-180113T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 346 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Generally along and north of Highway 30. * WHEN...Now to 10 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
558 WWUS43 KDMX 131557 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 957 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY EXPIRING AT 10 AM... .Winds have diminished and temperatures are slowly rising, with wind chill advisories climbing above -20. Therefore, the advisory is being allowed to expire. However, bitter cold will persist and wind chills will fall to around -20 degrees again tonight. IAZ004>007-015>017-023>028-033>039-047>050-131700- /O.EXP.KDMX.WC.Y.0004.000000T0000Z-180113T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 957 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Wind chills of -20 to -25 degrees were observed this morning, but have now risen into the -5 to -15 range. Similar conditions may occur again tonight and tomorrow. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 3:41 PM CST, 5 minutes earlier.
Area forecast discussion, Jan 12, 3:41 PM CST, 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 341 PM CST Fri Jan 12 2018 .SHORT TERM.../Tonight through Saturday/ Issued at 339 PM CST Fri Jan 12 2018 Weak short wave energy will drop south through South Dakota and Nebraska tonight with some modest vertical ascent within the mid level moisture field. Surface flow originating from the large Arctic high pressure moving south from the Dakotas will keep profiles quite dry below 850 mb. A few flurries are possible west of Interstate 35 but not much else precipitation wise. Afternoon temperatures remain quite cold and generally in the 3 to 12 above range. Main challenges for tonight will be increasing clouds from the west northwest then timing of clearing over the north. The clouds will provide some insulation and will keep temperatures from falling as much as in the clearing regions. The northern one third to one half of Iowa should be clearing by late tonight into Saturday morning to allow temperatures to fall into the 5 to 15 below range and combined with northernly winds of 5 to 10 mph, will drop wind chill values into the 20 to 30 below range. Will be issuing a wind chill advisory for these regions and generally encompasses areas along and north of Highway 30. The Arctic high pressure will pass across Iowa on Saturday and will continue the clearing skies and cold temperatures. High temperatures will be near to slightly warmer than today. .LONG TERM.../Saturday night through Friday/ Issued at 339 PM CST Fri Jan 12 2018 The short wave that will bring light snow to portions of the Midwest Saturday night into early Sunday is tracking more to the southwest and will be minimal impact to the area outside light snow potential over the far southwest. Any accumulations will be an inch or less. A more significant short wave and Arctic boundary will arrive late Sunday into Sunday night. The majority of the kinematic forcing associated with the upper short wave will move across Minnesota and Wisconsin, however, a portion of the energy will move through central and northeast Iowa. In addition the exit region of the upper level jet will be focused across Iowa and will create additional vertical ascent. A deep dendritic layer will develop with this system from the surface to near 13 kft and will promote dendritic growth. The moisture profiles are a bit unorganized and the separation between this system and another moving through western Nebraska and Kansas may cause a precipitation split over central and southwest Iowa. As of now, snowfall amounts of 1 to 2 inches are possible especially over the northeast forecast area and lesser amounts elsewhere. The wind cold become a factor as well with wind gusts of 35 mph or greater will be possible as the Arctic air arrives. The arrival of the Arctic air and expected winds will bring extremely cold wind chill values to the area by Sunday night through Tuesday morning. Wind chill values of 20 to 35 below will be common by Monday morning with little improvement through the day. Wind chill values may approach 40 below over northern Iowa by Monday night into Tuesday morning. Wind chill headlines are anticipated through this period. Little to no significant weather is forecast through the remainder of the extended. The cold upper trough across the region will break around Wednesday followed by a transition to more zonal to southwest flow by Friday and should bring high temperatures back into the 30s and 40s to end the period. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1145 AM CST Fri Jan 12 2018 VFR conditions are expected through the forecast period. Mostly clear skies to begin the period followed by some mid level clouds in the 6-9 kft range later this afternoon through Saturday morning. Breezy northerly winds will persist. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday for IAZ004>007-015>017-023>028-033>039-047>050. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous weather outlook, Jan 12, 3:43 PM CST, 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 343 PM CST Fri Jan 12 2018 IAZ044>046-057>062-070>075-081>086-092>097-132145- Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 343 PM CST Fri Jan 12 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Bitterly cold wind chills of 10 to 20 below zero are expect tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very cold wind chills can be expected each night through Tuesday night. The coldest night will be Monday night with wind chill values potentially reaching 20 to 35 below zero in some areas. Snow with some blowing snow is possible Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ004>007-015>017-023>028-033>039-047>050-132145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama- 343 PM CST Fri Jan 12 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Chill Advisory is in effect through Saturday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very cold wind chills can be expected each night through Tuesday night. The coldest night will be Monday night with wind chill values potentially reaching 30 to 40 below zero in some areas. Snow with some blowing snow is possible Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jan 12, 10:17 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1017 AM CST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 S LAKE MILLS 43.40N 93.53W
01/12/2018 M1.7 INCH WINNEBAGO IA CO-OP OBSERVER
24 HOUR TOTAL.
&&
ANSORGELocal storm report, Jan 12, 10:31 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM SNOW 3 E OGDEN 42.04N 93.96W
01/12/2018 M2.0 INCH BOONE IA COCORAHS
24 HOUR TOTAL.
&&
ANSORGELocal storm report, Jan 12, 10:38 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1038 AM CST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 ENE FORT DODGE 42.52N 94.15W
01/12/2018 M2.0 INCH WEBSTER IA COCORAHS
24 HOUR TOTAL.
&&
ANSORGELocal storm report, Jan 12, 10:39 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SE ALGONA 43.07N 94.22W
01/12/2018 M2.0 INCH KOSSUTH IA COCORAHS
24 HOUR TOTAL.
&&
ANSORGENearby
Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.